Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 1:31 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2001, 1:31 PM EDT (17:31 UTC)
- Expired
- Aug 11, 2001, 2:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465 WUUS51 KRNK 111731 SVRRNK VAC035-640-111815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 131 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GALAX CITY IN SOUTHWEST VIRGINIA CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 215 PM EDT. * AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GALAX CITY...MOVING EAST AT 5 MPH. HAIL UP TO DIME SIZE CAN BE EXPECTED WITH THIS STORM. WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE GALAX CITY... FANCY GAP... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 06 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 11, 10:00 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1000 AM EDT SAT AUG 11 2001 PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING. BIGGEST CONCERN FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR. AM SOUNDING WOULD INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING. ALSO...NOT MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY START TO POP. 12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE MUCH OF A PUSH TO THE SOUTH. .RNK... NC...NONE. VA...NONE. WV...NONE. MG
In the hours before
Special weather statement, Aug 11, 1:30 PM EDT, 1 minute before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:59 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Aug 11, 1:34 PM EDT | Flash Flood Warning | RNK | Amherst | 3 hr |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 28 min |
| Aug 11, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Aug 11, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 48 min |
| Aug 11, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 39 min |
| Aug 11, 3:53 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Aug 11, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.